Winter Storm, Manistee
- When
- February 20, 2:00 PM EST to February 21, 2:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
Low pressure tracked across Indiana and Ohio on the night of the 20th. Northern Michigan would be on the northern fringe of the heavy snow swath.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure tracked across Indiana and Ohio on the night of the 20th. Northern Michigan would be on the northern fringe of the heavy snow swath. Snowfall amounts of 6 to 7 inches were common near and south of the M-55 corridor, dwindling to much less to the north. The highest amount, 8.2 inches, fell near Wellston. Northeast winds gusted up to 30 mph, resulting in some blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 20, 12:32 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1232 PM EST SUN FEB 20 2011
.SYNOPSIS.../ISSUED AT 440 AM/
THE EFFECTS OF COLD CANADIAN HIGH PRESSURE WILL FADE TODAY AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE PLAINS. THIS LOW WILL
TRACK THROUGH INDIANA AND OHIO TONIGHT. SNOW WILL SPREAD INTO
NORTHERN LOWER MICHIGAN THIS AFTERNOON AND CONTINUE INTO SUNDAY
NIGHT. WHILE SEVERAL INCHES OF FRESH SNOW ARE LIKELY SOUTH OF M-32
...THE TIP OF THE MITT AND THE EASTERN U.P. WILL SEE LITTLE OR NO
SNOW. THE SNOW WILL END MONDAY MORNING...WITH COLD HIGH PRESSURE
WILL SLIDING THROUGH THE GREAT LAKES TUESDAY.
JH
&&
.SHORT TERM.../ISSUED AT 1010 AM/...TODAY AND TONIGHT
...SIGNIFICANT SNOWS LIKELY FOR PORTIONS OF NORTHERN LOWER...BUT
SOME DETAILS REMAIN UNCLEAR ON WHERE GREATEST TOTALS WILL OCCUR...
QUIET START TO THE DAY...BUT THAT'S ALL ABOUT TO CHANGE HEADING
THROUGH THE MID AND LATE AFTERNOON HOURS AS STRONG SHORTWAVE LIFTING
OUT OF THE CENTRAL HIGH PLAINS DRIVES INCREASING WARM ADVECTION
PRECIP SHIELD NORTHWARD TOWARD NORTHERN MICHIGAN. GOING FORECAST
LOOKS TO BE IN QUITE GOOD SHAPE BUT WILL NEED TO PUSH BACK START
TIME OF SNOW A FEW HOURS AS LOW LEVEL DRY WEDGE REMAINS WELL
PRONOUNCED AND WILL TAKE SOME TIME TO SATURATE (NOTE SOME SUNSHINE
BREAKING OUT VIA BOTH OBS OUT THE WINDOW HERE AND VISIBLE SATELLITE
IMAGERY). NEVERTHELESS...PERSISTENT UPGLIDE WILL ACT TO SATURATE
FROM TOP DOWN THROUGH EARLY AFTERNOON...WITH SNOW FOLLOWING SUIT.
AS FOR CHANGES FROM EARLIER FORECAST...WILL LOWER SNOW AMOUNTS A
TOUCH TODAY GIVEN LATER START TIME...AND REMOVE MOST OF THE SNOW
MENTION FROM EASTERN UPPER WHERE LOW LEVEL DRY WEDGE IS PRONOUNCED
(SEE DEWPOINTS AROUND ZERO AT SSM). WILL ALSO NEED TO INVESTIGATE
REMOVAL OF SNOW INTO TONIGHT NORTH OF THE BRIDGE AS STRONG MID
LEVEL CONFLUENCE AXIS (INTERACTION OF NORTHERN STREAM WAVE WITH
APPROACHING SOUTHERN STREAM WAVE) DRIVES ELONGATING SURFACE
RIDGING JUST NORTH OF LAKE SUPERIOR...FURTHER FORCING LOW LEVEL
DRY WEDGE SOUTH WITH TIME AND SUPPORTING STRONG POSSIBILITY FOR NO
SNOW AT ALL. ELSEWHERE...BECOMING INCREASINGLY POSSIBLE WE WILL
SEE SOME CONVECTIVE ELEMENTS TOUCH THE SOUTHERN COUNTIES INTO THE
EVENING AS PLUME OF MODEST MID LEVEL INSTABILITY WORKS NORTH WITH
TIME. VARIOUS MODEL TIME HEIGHTS SUGGEST EXPANDING PLUME OF
NEGATIVE THETA-E LAPSE RATES WORKING NORTH ATOP INCREASINGLY
STRONG FRONTOGENETIC AXIS...AND LATEST SPC DAY 1 OUTLOOK AGREES.
OTHERWISE THIS WILL BE A NOWCAST TYPE SITUATION HEADING INTO THE
EVENING TO SEE WHERE BEST BANDING WILL ALIGN. UNFORTUNATELY THERE
REMAIN SOME DISCREPANCIES AMONG VARIOUS PIECES OF GUIDANCE
REGARDING EXACT PLACEMENT OF SURFACE CYCLONE AND MID LEVEL
FEATURES...BUT LATEST OBS/TRENDS WOULD SUGGEST A MORE SOUTHERLY
TRACK ALONG THE LINES OF EARLIER ECMWF RUNS. HOWEVER...IT SHOULD
BE NOTED HRRR RUNS CONTINUE TO PEG A FARTHER NORTH SOLUTION WITH
TIME...AND THIS WILL NEED TO BE WATCHED CLOSELY.
LAWRENCE
EARLIER EXCELLENT DISCUSSION FOLLOWS BELOW:
GUIDANCE NOT BEING KIND TO THE FORECASTER EARLY THIS MORNING...
WITH MEANINGFUL RUN-TO-RUN CHANGES CONTINUING TO OCCUR AND ENOUGH
MODEL TO MODEL DIFFERENCES TO MAKE THIS A CHALLENGING FORECAST.
THE CHALLENGE IS HEIGHTENED BY THE FACT THAT OUR CWA WILL BE
/AGAIN/ IN THE GRADIENT BETWEEN WARNING LEVEL SNOWS IN THE
SOUTH...TO LIKELY NO MORE THAN FLURRIES IN THE NORTH.
MODEL INITIALIZATION: OVERALL...GUIDANCE IS QUITE SIMILAR AT THE 00
HOUR...AND IN REASONABLE AGREEMENT WITH OBSERVATIONS. BIGGEST
DIFFERENCES ARE IN THE SEA LEVEL PRESSURE FIELD...WITH OBSERVATIONS
SUGGESTING A DEEPER LOW OVER EASTERN COLORADO THAN ANTICIPATED...AND
A 100KT H5 JET REPORT FROM KFGZ WHICH WAS COMPLETELY MISSED BY ALL
GUIDANCE BY 20 KNOTS OR MORE. WATER VAPOR SATELLITE PRESENTATION
CERTAINLY SHOWS AN IMPRESSIVE DOWNSTREAM RESPONSE WITH
EXPANDING/COOLING CLOUD TOPS OVER MUCH OF THE NORTHERN PLAINS...SO
SEE NO REASON TO DISCOUNT THIS OB.
MODEL EVOLUTION: SIMILAR TO WHAT WE SAW YESTERDAY...THE GFS/GGEM ARE
ON THE NORTHERN/STRONGER EDGE OF THE GUIDANCE ENVELOPE WITH THE
ECMWF AND THE 00Z/06Z NAM MORE SUPPRESSED. THE MODEL INITIALIZATION
DISCUSSION ABOVE SUGGESTS THAT PERHAPS A MORE ROBUST SOLUTION IS IN
ORDER. COMPLICATING THIS...HOWEVER...IS THE REASONING BEHIND THE
NORTHERNMOST GFS SOLUTION. THERE ARE SOME SIGNS OF CONVECTIVE
FEEDBACK ISSUES IN THIS SOLUTION THROUGH THE DAY TODAY WITH
CONVECTION OVER EASTER NE AND WESTERN IA. THE ALTERATION OF THE LOW
LEVEL POTENTIAL VORTICITY FIELD FROM THIS CONVECTION HELPS PULL THE
LOW TRACK FURTHER NORTH THAN THE OTHER SOURCES OF GUIDANCE...WITH A
DEEPER LOW ALSO A RESULT. THIS BEING SAID...SOME DECENT CONVECTION
IS ONGOING OVER EASTERN NE ATTM. GUT FEELING IS THAT THE GFS IS A
LITTLE TOO ROBUST...BUT WOULD LIKE TO SEE A DEEPER/FURTHER NORTH
SOLUTION FROM THE ECMWF/NAM CAMP AS WELL. THE NET RESULT IS THAT A
COMPROMISE APPROACH IS IN ORDER...AND THIS IS WELL IN LINE WITH
EVENING HPC QPF/SNOW GUIDANCE NUMBERS.
ISENTROPIC ASCENT WILL BRING TOP DOWN MOISTENING OF THE COLUMN
THROUGH THE DAY WITH SNOW LIKELY HOLDING OFF UNTIL AFTERNOON GIVEN
IMPRESSIVE MID-LEVEL DRY LAYER SEEN ON 00Z APX RAOB. HAVE HELD OFF
CATEGORICAL POPS UNTIL 21Z EXCEPT FOR EXTREME SOUTHWESTERN AREAS AS A
RESULT.
BEST SNOWFALL POTENTIAL LOOKS TO BE IN THE 21Z-09Z TIMEFRAME AS NOSE
OF 40-50KT JET ON THE 290K SURFACE BRINGS STRONG ISENTROPIC ASCENT
ALONG WITH A BAND OF SIGNIFICANT FRONTOGENESIS IN THE PRESENCE OF
REDUCED STABILITY ALOFT /OR INSTABILITY ALOFT IF YOU MOVE TO
SOUTHERN LOWER MI/. LOW LEVEL FRONT WILL BE TIGHTENING /WITH
ISENTROPES AND LIFT ALONG THESE THEREFORE STRENGTHENING/ AS
SHORTWAVE NORTH OF THE GREAT LAKES PASSES EAST AND ARCTIC AIR BEGINS
DRAINING INTO EASTERN UPPER. THIS SQUEEZE PLAY IN THE HEIGHT FIELDS
WILL ALSO SUPPORT A STRENGTHENING COUPLED JET STRUCTURE...WHICH...
ALONG WITH SIGNIFICANT Q VECTOR CONVERGENCE IN THE MID LEVELS WILL
SUPPORT DEEP TROPOSPHERIC ASCENT. THE QUESTION IS...HOW FAR NORTH
WILL THE BEST ASCENT REACH GIVEN THAT THE COUPLED JET WILL ALSO
FORCE A 30-40KT NORTHERLY AGEOSTROPHIC FLOW TO DEVELOP AT
LLEVELS...LIKELY ERODING THE NORTHERN EDGE OF PRECIPITATION AS IT
ARRIVES...WITH THIS DRYING EVENTUALLY WINNING OUT AS APPROACHING
SURFACE LOW SHIFTS EAST AND BEGINS TO WEAKEN AS IT FEELS THE EFFECTS
DOWNSTREAM CONFLUENT FLOW. FEELING AT THIS JUNCTURE IS THAT FROM
THE STRAITS NORTH...PRETTY MUCH NO SNOW IS IN ORDER. THE M-68
CORRIDOR IS WHERE THE SNOW/NO SNOW LINE WILL LIKELY END UP WITH A
RAPID INCREASE IN SNOWFALL INTENSITY AS YOU HEAD SOUTH TO M-32...AND
POINTS SOUTH.
BANDING POTENTIAL: NAM/GFS CROSS SECTIONS SUGGEST THAT SOME CSI
WILL BE IN PLACE FROM M-72 SOUTH THROUGH THE EVENING WHICH THE
ASCENDING BRANCH OF THE FRONTAL CIRCULATION SHOULD BE ABLE TO TAP
WITH SOME BANDED SNOWFALL STRUCTURE LIKELY. THIS WILL LIKELY YIELD
A PERIOD OF 1-2 INCH PER HOUR SNOWFALL RATES PARTICULARLY IN THE
00-06Z TIMEFRAME.
BLOWING/DRIFTING POTENTIAL: NORTHEAST WINDS STRENGTHEN TO
15G25-30MPH WHICH SUGGESTS THAT SOME BLOWING/DRIFTING IS LIKELY.
WILL INCLUDE THIS IN THE WSW THIS MORNING. WORST CONDITIONS WILL
LIKELY OCCUR WITH THE ONSHORE FLOW FROM STURGEON POINT SOUTH ON THE
LAKE HURON COASTLINE.
NET RESULT: WILL UPGRADE WATCH TO A WARNING ALONG AND SOUTH OF THE
M-72 CORRIDOR FOR 6-10 INCHES OF SNOWFALL GIVEN A STORM TOTAL QPF IN
THE VICINITY OF 2/3RDS OF AN INCH. THE BANDING POTENTIAL MENTIONED
ABOVE COULD PRODUCE A FEW SPOT 12" AMOUNTS...BUT THE RECENT
ECMWF/NAM TRENDS /IE MORE SUPPRESSED/ SUGGEST HOLDING OFF ON
MENTIONING ANY HIGHER AMOUNTS AT THIS TIME. TOUGHER CALL ALONG THE
M-32 CORRIDOR WHERE THE BIGGEST MODEL DISCREPANCIES LIE. HAVE
DECIDED TO TRANSITION THIS BAND TO AN ADVISORY AS FORCING JUST ISN/T
AS IMPRESSIVE THIS FAR NORTH...WITH A SHORTER 'WINDOW OF
OPPORTUNITY' BEFORE DRY AIR ENCROACHING FROM THE NORTH ENDS THE
ACCUMULATING SNOWS. HAVE 3-6 INCHES IN THE FORECAST HERE.
TEMPS SHOULD REACH THE MID TO UPPER 20S TODAY...AND DESPITE THE
ONGOING SNOW WILL LIKELY TAKE A GOOD TUMBLE TONIGHT INTO THE SINGLE
DIGITS NORTH TO TEENS SOUTH AS THE AFOREMENTIONED AGEOSTROPHIC
NORTHERLY LOW LEVEL FLOW HELPS ARCTIC AIR BLEED INTO THE CWA.
ARNOTT
&&
.LONG TERM.../ISSUED AT 440 AM/...MONDAY AND BEYOND
IMPRESSIVE BATCH OF MID LEVEL DRY AIR/SUBSIDENCE MOVES IN FROM THE
NORTH MONDAY BRINGING OUR SNOW EVENT TO AN END. WILL LEAN AWAY FROM
MORE BULLISH GFS QPF VALUES THROUGH THE MORNING AS FORCING WILL WANE
QUICKLY AS INTENSE SHORTWAVE RIDGING ARRIVES. STILL...COULD SEE A
FEW HOURS OF SHSN AND BLOWING SNOW ACROSS SOUTHERN AREAS BEFORE
CLEARING BEGINS. THIS PROCESS WILL BE SLOWED DUE TO A LAKE RESPONSE
OFF OF LAKE HURON FOR LOCATIONS EAST OF I-75...BUT STILL EXPECT SOME
PEEKS OF SUN EVEN HERE. CONSENSUS HIGHS IN THE TEENS ARE
CHILLY...BUT LIKELY ON THE MARK GIVEN IMPRESSIVE DAYTIME COLD
ADVECTION.
THE FLOW CONFIGURATION...FRESH SNOWPACK AND ARCTIC AIRMASS SUGGEST
THAT MONDAY NIGHT COULD CERTAINLY BE ON THE CHILLY SIDE. WILL LEAN A
LITTLE BELOW THE COLDEST END OF THE GUIDANCE ENVELOPE WITH LOWS OVER
THE INTERIOR OF 0-5 BELOW. COULD CERTAINLY SEE SOME LOCALES DROP AT
LEAST 10F COLDER THAN THIS...BUT EAST/NORTHEAST WINDS ACROSS LAKE
HURON BENEATH A STRONG SUBSIDENCE INVERSION SUGGESTS SOME TRAPPED
STRATOCU THAT MAY PUT THE BRAKES ON ANY FURTHER COOLING. SOMETHING
TO WATCH FOR SURE.
SURFACE HIGH PRESSURE RIDGE PULLS EAST OF THE AREA ON TUESDAY WITH
WHAT LOOKS TO BE A NICE DAY UNDER MODEST WARM ADVECTION.
TEMPERATURES WILL REMAIN BELOW SEASONAL NORMS. T925 AROUND -10C
SUGGESTS MID 20S UNDER A GOOD DEAL OF SUNSHINE...WHICH APPEARS
LIKELY GIVEN T85 ABOVE -10C AND LITTLE LLEVEL FLOW...WHICH WILL
LIKELY BE SOUTHEASTERLY...NOT FAVORING MUCH IF ANY IN THE WAY OF
LAKE CLOUDS.
A WARMER ANTECEDENT AIRMASS DURING THE DAY TUESDAY SUGGESTS THAT
LOWS COULD BE A LITTLE WARMER TUESDAY NIGHT...WHICH IS ALSO
SUPPORTED BY STRENGTHENING SOUTHWESTERLY LOW LEVEL FLOW AS SHORTWAVE
RIDGE AXIS SHIFTS EAST OF THE REGION. STILL...PROXIMITY TO THE
RIDGE STILL SUGGESTS THAT WE COULD DECOUPLE...AND WITHOUT
SIGNIFICANT CLOUD COVER WILL CONTINUE TO KEEP LOWS IN THE SINGLE
DIGITS...WITH SOME SPOTS POSSIBLY DIPPING BELOW 0F YET AGAIN.
NO CHANGES PAST TUESDAY NIGHT GIVEN COMPLEXITIES OF THE SHORT TERM
FORECAST.
ARNOTT
&&
.MARINE.../ISSUED AT 440 AM/
HAVE INITIATED SMALL CRAFT ADVISORIES BEGINNING THIS AFTERNOON AND
CONTINUING THROUGH MONDAY NIGHT GIVEN FRESHENING NORTHEASTERLY
WINDS. GUIDANCE SUGGESTS WINDS SHOULD REMAIN IN THE 20-30KT
RANGE...BUT CAN/T RULE OUT SOME GALE FORCE GUSTS...WHICH WILL HAVE
TO BE WATCHED BY LATER SHIFTS. HIGH PRESSURE SETTLES INTO THE
REGION MONDAY NIGHT WITH SLACKENING WINDS...WITH NO ADDITIONAL
SMALL CRAFT CONCERNS THROUGH EARLY WEDNESDAY BEFORE STRENGTHEN
SOUTHWESTERLY FLOW DEVELOPS AHEAD OF THE NEXT APPROACHING STORM
SYSTEM.
ARNOTT
&&
.AVIATION.../ISSUED AT 1232 PM/...VALID FOR 18Z TAFS
COMPLEX STORM SYSTEM WILL APPROACH THE REGION OVERNIGHT...WITH
PRECIPITATION IN THE FORM OF SNOW OVERSPREADING ALL TERMINAL SITES
BY LATE AFTERNOON OR EARLY EVENING. THE HEAVIEST SNOW BY FAR WILL
IMPACT TVC WHERE A PERIOD OF LIFR CONDITIONS ARE PROBABLE FOR A
TIME INTO THE EVENING...WHILE IFR VISIBILITIES OVERTAKE BOTH PLN
AND TVC. HOWEVER...STRONG HIGH PRESSURE AND MUCH DRIER AIR NOSING
INTO THE AREA FROM THE NORTH WILL INCREASINGLY FORCE THE SNOW BACK
SOUTH WITH TIME OVERNIGHT...LEAVING IMPROVING CONDITIONS FOR ALL
SITES FROM NORTH TO SOUTH...WITH VFR CONDITIONS ANTICIPATED FOR
ALL SITES BY 12Z MONDAY.
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MIZ020-025>036-
041-042.
WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR MIZ021>024.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EST MONDAY FOR LMZ323-342-
344>346.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 341 AM EST SUN FEB 20 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 341 AM EST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SNOW WILL OVERSPREAD THE REGION THIS AFTERNOON WITH A PERIOD OF MODERATE TO POTENTIALLY HEAVY SNOW EXPECTED THIS EVENING AND TONIGHT OVER PORTIONS OF NORTHERN LOWER MICHIGAN. BLOWING AND DRIFTING SNOW IS ALSO EXPECTED. PLEASE SEE ONGOING ADVISORIES AND WARNINGS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER WINTER STORM MAY IMPACT THE REGION ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ARNOTT
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287356, 287357, 287358, 287359, 287360, 287361.